Alert archive / Arkansas / Tornado Warnings in 2006

Tornado Warning 11, NWS Shreveport, LA

September 21, 2006Howard County, Arkansas

NWS Shreveport, LA issued this tornado warning at Sep 21, 2006, 10:27 PM CDT for Howard County, Arkansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2006, 10:27 PM CDT (03:27 UTC)
Expired
Sep 21, 2006, 11:30 PM CDT
In force
63 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Howard County, AR

The radar

The Western Arkansas radar (KSRX), 98 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 9:30 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2006-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2006-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 220330
TORSHV
ARC061-220430-
/O.NEW.KSHV.TO.W.0011.060922T0327Z-060922T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1027 PM CDT THU SEP 21 2006

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 1130 PM CDT

* AT 1027 PM CDT...TRAINED WEATHER SPOTTERS AND DOPPLER WEATHER 
  RADAR INDICATED A TORNADO APPROXIMATELY 6 MILES WEST OF BAKER
  SPRINGS OR 10 MILES WEST OF UMPIRE...MOVING EAST AT 40 MPH.
  TREES WERE REPORTED DOWNED EARLIER JUST NORTH OF GRANNIS 
  ARKANSAS. 

* BAKER SPRINGS...GALENA...UMPIRE AND ATHENS ARE IN THE PATH OF
  THIS TORNADO. IF YOU LIVE IN NORTHERN HOWARD COUNTY...TAKE 
  COVER IMMEDIATELY.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING
FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS
UNTIL 1130 PM CDT.

LAT...LON 3447 9446 3429 9443 3432 9380 3455 9383

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Sep 21, 10:11 PM CDT, 16 minutes earlier.

Area forecast discussion, Sep 21, 10:11 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1011 PM CDT THU SEP 21 2006

.UPDATE...
HAVE UPDATED TO REPLACE TOR #783 WITH TOR #784 WHICH INCLUDES MCCURTAIN
COUNTY IN SOUTHEAST OKLAHOMA AND SEVIER AND HOWARD COUNTIES IN SOUTHWEST
ARKANSAS UNTIL 10Z. NO OTHER CHANGES ATTM.

13

.AVIATION...
00Z KSHV SOUNDING SHOWS STRONG SHEAR/HELICITIES FAVORABLE FOR
TORNADIC ACTIVITY...INCREASING NW FROM KSHV.  INSTABILITY
HOWEVER...LOOKS POOR...MOST LIKELY DUE TO THICK CLOUD COVER AND LACK
OF INSOLATION THURSDAY AFTERNOON.  MAIN AVIATION CONCERNS OVER THE NEXT
24 HRS WILL BE CEILINGS.  CURRENT OBS SHOW MOST SITES HEADED
TOWARD...OR ALREADY AT...IFR CONDITIONS.  THESE ARE IN LINE
W/CURRENT MODEL TRENDS.  CEILINGS MAY LIFT TO VRF CONDITIONS FOR A
FEW HRS FRIDAY AFTERNOON/EVENING DUE TO WEAK MIXING AND BREEZY S-SW
SURFACE FLOW OF 15G25KTS MANY LOCATIONS.  OTHERWISE...CEILINGS
SHOULD BE TRENDING TOWARD IFR CONDITIONS AGAIN BY 06Z SATURDAY.  FOR
CONVECTIVE ACTIVITY...EXPECT THIS TO BE CONFINED TO SE OK/SW AR FOR
THE NEXT 24 HRS. /44/

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/44
Hazardous weather outlook, Sep 21, 4:15 PM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
415 PM CDT THU SEP 21 2006

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
415 PM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST...AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS EVENING AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO
THE OVERNIGHT HOURS...MAINLY ALONG AND NORTH OF THE INTERSTATE 30
CORRIDOR OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST
ARKANSAS.

MOISTURE IS INCREASING RAPIDLY ACROSS THE REGION AHEAD OF AN UPPER
LEVEL STORM SYSTEM WHICH IS POISED TO MOVE ACROSS THE RED RIVER
VALLEY OF NORTHERN TEXAS AND SOUTHERN OKLAHOMA TONIGHT. WINDS ARE
VERY STRONG IN THE LOWER LEVELS OF THE ATMOSPHERE AND THESE WINDS
ARE EXHIBITING QUITE A BIT OF TURNING WITH HEIGHT. AS A RESULT...IF
THUNDERSTORMS DEVELOP LATER TONIGHT...THEY WILL HAVE THE CAPABILITY
OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS AND POSSIBLE
TORNADOES. AGAIN...THE AREA MOST LIKELY TO SEE ORGANIZED SEVERE
THUNDERSTORMS TONIGHT ARE THOSE AREAS ALONG AND NORTH OF THE
INTERSTATE 30 CORRIDOR...INCLUDING THE NORTHERN HALF OF NORTHEAST
TEXAS...MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA AND THE ADJACENT
COUNTIES OF SOUTHWEST ARKANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE FOUR STATE
REGION FRIDAY THROUGH SUNDAY MORNING...AS A STRONG STORM SYSTEM
CONTINUES TO AFFECT OUR REGION. THE MAIN SEVERE WEATHER RISK APPEARS
TO BE DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR...AND THE
POSSIBILITY OF LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THIS EVENING AND THROUGHOUT THE OVERNIGHT
HOURS IF AND WHEN SEVERE THUNDERSTORMS DEVELOP ACROSS NORTH TEXAS
AND SOUTHERN OKLAHOMA LATER TONIGHT.

13

In the hours before

Local storm report, Sep 21, 9:43 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
943 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TORNADO          PICKENS                 34.40N 95.03W
09/21/2006                   MCCURTAIN          OK   FIRE DEPT/RESCUE

            TORNADO ON GROUND.

&&

JD
Local storm report, Sep 21, 10:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1005 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             BATTIEST                34.40N 94.93W
09/21/2006  M0.75 INCH       MCCURTAIN          OK   CO-OP OBSERVER

&&

JD

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 3:43 AM CDTLake Wind AdvisorySHVColumbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more15 hr

Nearby

Tornado Warnings in Arkansas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.